advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Los Angeles, California, USA:

On the ABC evening news on February 25, 1998, they mentioned that my blood pressure medicine Norvasc [a calcium channel blocker] and diabetes don't mix. I've been unable to find any other reference to this. Any info or articles would be appreciated. Thanks!

Answer:

I called Norvasc's manufacturer, Pfizer, and found out that the ABC news story you quoted was about the following:

The New England Journal of Medicine March 5, 1998, Volume 338, Number 10, pages 645-52: "The Effect of Nisoldipine as Compared with Enalapril on Cardiovascular Outcomes in Patients with Non-Insulin-Dependent Diabetes and Hypertension" (Raymond O. Estacio, Barrett W. Jeffers, William R. Hiatt, Stacy L. Biggerstaff, Nancy Gifford, Robert W. Schrier).

The study is about an ACE-inhibitor (enalapril) versus a calcium-channel blocker (nisoldipine). The authors' conclusions are:

"In this population of patients with diabetes and hypertension, we found a significantly higher incidence of fatal and nonfatal myocardial infarction among those assigned to therapy with the calcium-channel blocker nisoldipine than among those assigned to receive enalapril. Since our findings are based on a secondary end point, they will require confirmation."

As you can see, your drug (Norvasc) wasn't studied. There's an obvious concern for people with diabetes if this study holds up in further investigation: is this an effect of only one calcium-channel blocker (nisoldipine) and one ACE-inhibitor (enalapril) or does it apply to other medications in the same class? It's way too early to tell.

(By the way, Pfizer is aware that there was a picture of a Norvasc container in the story, and isn't happy: apparently their lawyers are deciding what to do next.)

WWQ

Original posting 21 Mar 1998
Posted to Other Medications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.